Shared experience with weight loss/gain and medication

I've just started thyroxine a little over a week ago after finding out my free thyroid hormones are very low. Although it's been daunting it was a relief to know that my problems with my weight weren't exactly my fault. I've been frustrated for about 2 years at around 66kg (10 and a half stone) and have barely lost a pound despite regular exercise, Jillian michaels 30 day shred didn't change my body one bit!, and a very healthy diet which at times barely included any sugar, grains, alcohol or dairy. And I tracked my food to a tee every day. My frustrations with my inability to lose weight led to a more psychological issue and I have had some problems here. But now I know they stem from the physiological resistance for my body to change and let go of fat and that in turn has fuelled my psychological obsession- not vice -versa. Finding out about my underactive thyroid helped me to stop beating myself up about not being able to lose weight and for a few days I was able to put it to the back of my mind- like overall healthy and well being is more important than simply- my weight.

But well I'm back just thinking about wanting to lose weight again. My free thyroid hormones were very low and I've started on 50mcg Levo a day. I just wanted to know what your experiences with your weight have been... Is it useless trying to lose until your meds are optimal? Can anything shift? And once they are optimal how did it change your ability to lose? I'm just scared of eating more normally/not trying as I'm sure I would quickly gain weight and I guess the only good thing that has come out of my extreme healthy living is that I have maintained my weight despite the hypo as maybe if I had been less strict I would have gained weight despite living and eating 'normally'. I just don't want to keep reinforcing negativity psychologically which I will sure do if I keep yearning for something which is basically impossible for me until my medication is at the right dose and my hormones are at the right levels. That is kind of soul destroying. I'm willing to be patient but it would be good to know other peoples stories in this frustrating area!

Thanks for reading :)

4 Replies

  • Sorry you have had no replies yet - someone may pick this up from Latest Activity... :)



  • I think there's a Sod's Law going on. I need to gain weight but can't on levothyroxine. Off it, no problem.

    I can only assume the body will do its own thing in shedding or holding onto weight until the body feels optimally medicated.

    Why not eat healthily with a view to avoid gaining weight as opposed to trying to lose weight and exercise lightly if you have the energy.

  • I'm sorry only just saw this. I too am hypo but I'm here to tell you weight loss is possible. But you need to be in optimum meds. Also you need t3 to aid in weight loss. be it added t3 or enough t4 to convert to t3. vitamin d and b12 is also needed. I did not wait on doctors to dictate my life. I researched and used what some may call unconventional methods to get me fit and healthy again. But what I've mention is a good start re meds, then you need to make your diet very strict and exercise as much as you can. Never exclude strength training as this is key also. I hope this helps.

  • This may not apply to you but water retention, an accumulation of excess fluid in the body tissues, is a common symptom of low thyroid function. In hypothyroid people fluids have a tendency to accumulate in the feet, ankles, hands, wrist, fingers, face and abdomen and it can be severe. The typical manifestations and signs are puffy eyes and face, swollen hands and legs as well as weight gain due to the accumulation of water.

    In the morning many of those who have low thyroid function notice swollen upper eye lids and hands resulting in rings temporarily not fitting fingers. During the day more water slowly distributes to the lower extremities due to the gravity effect and shoes may not fit in the late afternoon.

    When thyroid medication starts to work the excess fluid is quickly got rid of. This can give a dramatic weigtht loss and change in appearance - the puffy face and bloated abdomen are transformed!

    Hope that this is of help.

You may also like...